Submit Manuscript  

Article Details


Drug-Induced Peripheral Neuropathy: A Narrative Review

[ Vol. 15 , Issue. 1 ]

Author(s):

Mark R. Jones*, Ivan Urits, John Wolf, Devin Corrigan, Luc Colburn, Emily Peterson, Amber Williamson and Omar Viswanath Pages 38-48 (11)

Abstract:


Background: Peripheral neuropathy is a painful condition deriving from many and varied etiologies. Certain medications have been implicated in the iatrogenic development of Drug Induced Peripheral Neuropathy (DIPN) and include chemotherapeutic agents, antimicrobials, cardiovascular drugs, psychotropic, anticonvulsants, among others. This review synthesizes current clinical concepts regarding the mechanism, common inciting medications, and treatment options for drug-induced peripheral neuropathy.

Methods: The authors undertook a structured search of bibliographic databases for peer-reviewed research literature using a focused review question and inclusion/exclusion criteria. The most relevant and up to date research was included.

Results: Drug-induced peripheral neuropathy is a common and painful condition caused by many different and frequently prescribed medications. Most often, DIPN is seen in chemotherapeutic agents, antimicrobials, cardiovascular drugs, psychotropic, and anticonvulsant drugs. Certain drugs exhibit more consistent neuropathic side effects, such as the chemotherapeutic compounds, but others are more commonly prescribed by a larger proportion of providers, such as the statins. DIPN is more likely to occur in patients with concomitant risk factors such as preexisting neuropathy, diabetes, and associated genetically predisposing diseases. DIPN is often difficult to treat, however medications including duloxetine, and gabapentin are shown to reduce neuropathic pain. Advanced techniques of neuromodulation offer promise though further randomized and controlled studies are needed to confirm efficacy.

Conclusion: Awareness of the drugs covered in this review and their potential for adverse neuropathic effect is important for providers caring for patients who report new onset symptoms of pain, paresthesia, or weakness. Prevention of DIPN is especially important because treatment often proves challenging. While many pharmacologic therapies have demonstrated analgesic potential in the pain caused by DIPN, many patients remain refractive to treatment. More studies are needed to elucidate the effectiveness of interventional, neuromodulating therapies.

Keywords:

Drug induced peripheral neuropathy, chemotherapy, statins, gabapentinoids, pain, paresthesia, weakness.

Affiliation:

Harvard Medical School, Beth Israel Deaconess Medical Center, Department of Anesthesia, Critical Care, and Pain Medicine, Boston, MA, 02118, Harvard Medical School, Beth Israel Deaconess Medical Center, Department of Anesthesia, Critical Care, and Pain Medicine, Boston, MA, 02118, Creighton University School of Medicine-Phoenix Regional Campus, St. Joseph’s Hospital and Medical Center, Phoenix, AZ 85013, Creighton University School of Medicine-Phoenix Regional Campus, St. Joseph’s Hospital and Medical Center, Phoenix, AZ 85013, Creighton University School of Medicine-Phoenix Regional Campus, St. Joseph’s Hospital and Medical Center, Phoenix, AZ 85013, Creighton University School of Medicine-Phoenix Regional Campus, St. Joseph’s Hospital and Medical Center, Phoenix, AZ 85013, Creighton University School of Medicine-Phoenix Regional Campus, St. Joseph’s Hospital and Medical Center, Phoenix, AZ 85013, Valley Anesthesiology and Pain Consultants, Phoenix, AZ, University of Arizona College of Medicine-Phoenix, Phoenix, AZ, Creighton University School of Medicine, Omaha, NE

Graphical Abstract:



Read Full-Text article